I don’t remember anyone mentioning this when prescribing Prozac…

Having made such great progress taking myself off lithium, I keenly decided Prozac (fluoxetine) was the next to go (after six years, most of it at 60mg a day) – and why not right now?

= mistake. Oh boy.

I went from 60mg daily to 40mg, stayed there for two days, then cut down to 20mg. That was early last week.

On Sunday the nausea kicked in – I thought I’d caught a stomach bug. Except it was more than that. It was like having a cold too with sniffles etc, and maybe flu because my joints ached and it hurt to move. Yesterday the nausea subsided, to be replaced by all-mighty brain-zaps. It feels like there is WAY too much electricity in my brain. Every movement seems exaggerated, like I might fall. I can feel my pulse in my head. I’m sure that I’m physically twitching, although my housemate is assuring me she hasn’t noticed.

Venlafaxine withdrawals were hard for this reason, but they were intense and over in a couple of days. This seems really drawn out, and I can’t keep taking time off work. At the same time, I’m not safe to drive. I’m not really that safe to walk!!

I’ll post again in a few days when hopefully my brain has settled down, but in the mean time I just had to wave a flag to say Prozac withdrawals can be a real *****. I found ‘SSRI Discontinuation Syndrome’ on the interweb, read the symptoms and yelled ‘THAT’S EXACTLY WHAT I’M GOING THROUGH.’

Given the really long half life of fluoxetine, I was under the impression it would be really easy to come off, especially if I didn’t go cold turkey. If I had known it could hurt like this, I’m not sure I would have stayed on it for six years.

 

Advertisements

Ditching Lithium

As the title suggests, I’m considering ditching lithium, today onwards. I’m not bipolar, but I’m on 600mg lithium daily as an add on to fluoxetine and mirtazapine in treating depression.

Three reasons for dropping lithium:

  1. I’ve never been a-okay with the idea of taking lithium long term given what it can do to your insides.
  2. Lithium dulls my brain (and the brains of many other people, according to ye olde internet). I would like to try my non-dulled brain again.
  3. I’ve read some accounts about people stopping lithium that are quite…intriguing. For example, people having repressed memories returning.

There’s also a time constraint pushing me to try this now – I start a new job in a couple of weeks, and even stopping taking lithium today it’ll take five days for it to wash out of my system. If coming off it turns out to be bad, I have time to recognise this and add lithium back into the med cocktail with minimum impact on work.

Reasons not to ditch lithium:

  1. Possible withdrawals
  2. I’m on it for safety reasons. Enough said.
  3. I don’t know what will happen.

If anyone reading this has experience or knows anything about quickly cutting lithium out, I’d be keen to hear. I’m not consulting a doc, because a doc would say don’t, at least not this quickly. But I’m running out of time here.

A bit of a medication mess

I saw my GP this afternoon, and we agreed that venlafaxine (Effexor) isn’t working out for me. I’ve been on it for over three months now, on a high dose of 300mg daily for at least a third of that time, and yet I still end up feeling low and self-harming etc.

The big question was what to try next; if you’ve seen my ‘about’ page you’ll know I’ve tried quite a number of different meds with little success. Last time I saw my psychiatrist he said the next step would be to either add mirtazapine into the mix (a combo worryingly known as ‘Californian Rocket Fuel’), or switch to a different AD altogether. My GP opted for the first and cut me down to 150mg venlafaxine each morning, with 15mg of mirtazapine to be taken each night. He also assured me that I shouldn’t take the horror stories I’ve read online about venlafaxine withdrawal too seriously (we shall see…)

However, when I arrived at the pharmacy a little later and actually read the prescription my GP had given me, I realised he wasn’t giving me any more venlafaxine, and I only have a couple of 150mg tablets left. My mistake; I shouldn’t have assumed he’d know to give me more (although he usually does. Never mind). It would have been a hassle to go back, so I’ve rather bravely (?) decided to collect up whatever pills I have left (a couple of 150s, some 225s and some 75s) and wean myself off completely over the course of the next week or two. I hope my GP was right about the withdrawal symptoms horror stories being exaggerated because otherwise Christmas isn’t going to be a lot of fun.

Initially I was quite pleased about having mirtazapine again because it should help me sleep, but I’ve remembered that weight gain is a common side effect. Well, I guess if venlafaxine withdrawal has me feeling sick the two might balance each other out!

Spotlight: Venlafaxine (Effexor)

ImageFor the second instalment of medication reviews I’m jumping forward in time to my most recent prescription – venlafaxine, alternatively known as EffexorAs before please bear in mind that this post is only describing my experience of the drug – it may work differently for other people.

Following the failures of three antipsychotics and fluoxetine to make much of a dent in my depression, my psychiatrist decided I should try venlafaxine, beginning with 75mg a day. At first I noticed feeling quite nauseated, and unfortunately it wasn’t making me sleep any better (not that it was supposed to, but it would have been a bonus!). When I started taking venlafaxine I was in the middle of quite an unstable period mood-wise, and nothing changed in the month we gave it to get working so my GP upped the dose to 150mg (slow release). This was pushed up to 225mg by my psychiatrist at my 6 week review, and as my DSH and suicide ideation persisted I eventually ended up on the dose I take at the moment, 300mg. I’m pleased to say the sickness didn’t last more than a week or so, and apart from that there haven’t been any noticeable side effects. On the other hand, I can’t really say I’ve seen any significant effect on my mood; I have the same ups and downs over time, and can’t imagine feeling worse off without these pills.

However there is something I think anyone considering taking venlafaxine should be aware of: this medication is one of the nastiest I’ve come across in terms of side effects when coming off it. When my psychiatrist first mentioned venlafaxine I did some research and straight away found hundreds comments from patients about the hell they went through when they weaned themselves off it, and with my experience I would bet money that they aren’t exaggerating. Venlafaxine has a short half life which means it leaves your body relatively quickly, and the significance of this is that if you are late taking a dose or miss it, you feel the withdrawal effects faster than you would on say, fluoxetine (Prozac). Being a bit of a curious idiot I decided to go without my meds for a while to see if it was as bad as I’d read, and I can safely say I won’t be doing that again. I lasted 48 hours, during which I had some serious brain zaps, light-headedness, and nausea. Given that venlafaxine doesn’t seem to be doing me many favours I expect my psychiatrist will take me off it after my next review in January, and if I’m honest that’s scaring me a bit given I’m on the highest dose. I plan to come down very slowly, and take some of my leftover fluoxetine to try and dampen the withdrawal symptoms.

Update (30/12/13): After a bit of a prescription mix up I ended up quitting venlafaxine cold turkey, and the week that followed was not fun. I felt sick, my brain buzzed and zapped constantly for two days and then gradually calmed down, I shook violently for quite a long time, and I was very emotionally unstable. That said, it could have been worse – the nausea wore off reasonably fast, and although the shakes and zaps were annoying, I wasn’t bed-ridden. For more detail please see some of my later blog posts.

Summary

Doses (daily): 75mg, 150mg (XR), 225mg (XR), 300mg (XR)

Positive effects: None

Negative effects: Initial nausea, although it wasn’t a big problem because it went away after a week. My real issue with this med is how ill it makes me feel if I forget to take it within a couple of hours of my usual time.

Conclusion: Not the antidepressant for me, and trying it out cost me a lot when the time came to stop taking it. I would seriously recommend having a good think about what you’re potentially committing to if you’re considering starting venlafaxine.